Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Las Vegas, NV

July 16, 2012Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2012, 1:04 PM PDT for Clark County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 1:04 PM PDT (20:04 UTC)
Expired
Jul 16, 2012, 1:45 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS55 KVEF 162004
SVRVEF
NVC003-162045-
/O.NEW.KVEF.SV.W.0015.120716T2004Z-120716T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
104 PM PDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 145 PM PDT.

* AT 101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOGANDALE...OR 6 MILES
  NORTH OF OVERTON...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CLARK COUNTY.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 91 AND 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3683 11449 3683 11419 3655 11440 3658 11463
TIME...MOT...LOC 2004Z 207DEG 12KT 3662 11448

$$

JA
2 follow-up statements
129 
WWUS55 KVEF 162012
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
112 PM PDT MON JUL 16 2012

NVC003-162045-
/O.CON.KVEF.SV.W.0015.000000T0000Z-120716T2045Z/
CLARK NV-
112 PM PDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR NORTHEASTERN CLARK COUNTY...

AT 105 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOGANDALE AND WAS 
MOVING NORTHEAST AT 20 MPH. BRIEF HEAVY RAIN AND SMALL HAIL CAN ALSO 
BE EXPECTED WITH THIS STORM AS IT CROSSES I-15.

LOCATIONS IMPACTED INCLUDE...
LOGANDALE

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 90 AND 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3683 11449 3683 11419 3655 11440 3658 11463
TIME...MOT...LOC 2009Z 206DEG 16KT 3669 11443

$$

JA
644 
WWUS55 KVEF 162040
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT MON JUL 16 2012

NVC003-162046-
/O.EXP.KVEF.SV.W.0015.000000T0000Z-120716T2045Z/
CLARK NV-
140 PM PDT MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY WILL
EXPIRE AT 145 PM PDT...

DOPPLER RADAR INDICATED THE THUNDERSTORM OVER I-15 BETWEEN MOAPA AND 
MESQUITE HAD WEAKENED AND WAS NO LONGER SEVERE.  HOWEVER...THE STORM
WILL STILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH ALONG 
WITH BRIEF HEAVY RAIN THROUGH 2 PM. THIS INCLUDES INTERSTATE 15 
BETWEEN MILE MARKERS 100 AND 112.

LAT...LON 3683 11449 3683 11419 3655 11440 3658 11463
TIME...MOT...LOC 2036Z 206DEG 16KT 3680 11436

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:00 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 10:00 AM PDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT MON JUL 16 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
REMAIN A THREAT OVER LINCOLN...NORTHEAST CLARK AND NORTHERN MOHAVE
COUNTIES TODAY. DRY AND STABLE AIR PUSHING IN FROM THE WEST WILL
BRING A DRYING TREND TONIGHT WITH MOSTLY DRY WEATHER TUESDAY THROUGH
THURSDAY.
&&

.UPDATE...DRYING CONTINUES TO TAKE PLACE FROM THE WEST ACROSS THE
CWA WITH THE MAIN CONCERN FOR THUNDERSTORMS BEING OVER THE EASTERN
PORTION THROUGH THIS EVENING. BEST DYNAMICS STILL REMAIN UNDER THE
CURRENT FLASH FLOOD WATCH...HOWEVER NOT OUT OF THE QUESTION THAT
HEAVY RAINFALL WILL STILL BE SEEN FROM STORMS OUTSIDE THE WATCH...
BUT NOT ENOUGH CONFIDENCE TO EXPAND THE WATCH AT THIS TIME. OVERALL
CURRENT SHORT TERM FORECAST IS ON TRACK AND DO NOT PLAN ANY UPDATES
THIS MORNING.
&&

.PREV DISCUSSION...
218 AM PDT MON JUL 16 2012

.SHORT TERM...ACTIVE WEATHER AGAIN EARLY THIS MORNING SO WILL BE
BRIEF. HOISTED FLASH FLOOD WATCH FOR LINCOLN...NORTHEAST CLARK AND
NORTHERN MOHAVE COUNTIES WHERE DEEPER MOISTURE AND BETTER FORCING
INTERSECT TODAY. DRY AIR PUSHING IN FROM THE WEST WILL HELP TRIGGER
AND ORGANIZE STORMS. STILL EXPECT TODAY TO BE THE LAST DAY IN THIS
EPISODE AS DRY AIR OVERSPREADS THE WHOLE CWA TONIGHT AND TUESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...NO SIGNIFICANT CHANGES WERE
MADE TO INHERITED FORECAST. MODELS STILL DEPICT MID LEVEL MOISTURE
FROM THE REMNANTS OF FABIO GETTING PULLED NORTHWARD INTO THE
SOUTHERN SIERRA THURSDAY WHICH MAY PRODUCE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS. TROUGHING IS FORECAST OFF THE
SOUTHWEST COAST WHILE HIGH PRESSURE OVER THE CENTRAL U.S. EXPANDS
WESTWARD...OPENING THE DOOR FOR A POSSIBLE RETURN OF MONSOONAL
MOISTURE NEXT WEEKEND. TEMPERATURES BEGIN A CLIMB BACK TO SEASONAL
LEVELS BY THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS CONTINUE NORTHEAST THROUGH
SOUTHEAST OF THE AIRPORT THIS MORNING AND THERE REMAINS A SMALL
CHANCE OF DEVELOPMENT IN OR AROUND THE VALLEY THROUGH THE MORNING.
LIGHT WINDS IN GENERAL BECOMING SOUTH THIS AFTERNOON. STORMS WILL
DEVELOP AGAIN TODAY BUT THE BEST CHANCE WILL BE EAST OF LAS VEGAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA....THUNDERSTORMS CONTINUE OVER PORTIONS OF CLARK AND
MOHAVE COUNTIES THIS MORNING PRODUCING GUSTY WINDS AND HEAVY RAIN.
OTHERWISE...THERE ARE FEW CLOUDS OVER THE WESTERN REGIONS OF THE
AREA. WINDS AWAY FROM SHRA/TSRA WILL FAVOR TYPICAL DIURNAL TRENDS.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY THOUGH COVERAGE
WILL GENERALLY BE CONFINED TO SOUTHEASTERN NEVADA AND NORTHWEST
ARIZONA AS DRIER AIR PUSHES IN FROM THE WEST.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 10 AM UNTIL 10 PM PDT THIS EVENING FOR
     NVZ015-016.
AZ...FLASH FLOOD WATCH FROM 10 AM UNTIL 10 PM MST THIS EVENING FOR
     AZZ001.
CA...NONE.
&&

UPDATE...JENSEN
PREV DISCUSSION...MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 16, 2:43 AM PDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 AM PDT MON JUL 16 2012

AZZ001-NVZ015-016-170700-
NORTHWEST PLATEAU-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
243 AM PDT MON JUL 16 2012 /243 AM MST MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME STORMS WILL
PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FROM 10 AM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A
RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF
THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAIN AND FLASH FLOODING WILL BE NEEDED
TODAY.

AZZ002-003-036-CAZ524-527-NVZ014-017>022-170700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
243 AM PDT MON JUL 16 2012 /243 AM MST MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A
FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A
RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF
THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>523-525-526-170700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
243 AM PDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A
RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF
THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Jul 16, 11:59 AM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM PDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      40 NW RACHEL            38.04N 116.24W
07/15/2012                   NYE                NV   CO-OP OBSERVER

            CO-OP OBSERVER IN RACHEL REPORTED THAT LAST NIGHT ON
            SR375 NEAR US6 THE ROAD WAS WASHED OUT.

&&

CSTUMPF
Local storm report, Jul 16, 12:02 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1202 PM PDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             4 NNE KINGMAN           35.26N 114.01W
07/16/2012  E0.25 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZE HAIL OCCURRING IN THE
            HUALAPI MOUNTAINS JUST TO THE EAST OF KINGMAN.

&&

CSTUMPF
Local storm report, Jul 16, 12:18 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1218 PM PDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             COLORADO CITY           36.99N 112.98W
07/16/2012  E0.25 INCH       MOHAVE             AZ   911 CALL CENTER

            911 DISPATCH OUT OF COLORADO CITY REPORTS PEA SIZE HAIL
            AND VERY HEAVY RAIN WITH MINOR STREET FLOODING.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:44 PM PDTFlash Flood WarningVEFLincoln2 hr
Jul 15, 10:00 PM PDTSevere Thunderstorm WarningVEFClark45 min
Jul 15, 10:07 PM PDTAreal Flood AdvisoryVEFClark53 min
Jul 15, 10:48 PM PDTSevere Thunderstorm WarningVEFClark42 min
Jul 15, 10:53 PM PDTAreal Flood AdvisoryVEFClark52 min
Jul 16, 1:09 AM PDTSevere Thunderstorm WarningVEFClark36 min
Jul 16, 2:00 AM PDTFlash Flood WatchVEFClark, Lincoln19 hr
Jul 16, 4:36 PM PDTAreal Flood AdvisoryVEFClark68 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.